Alert archive / Florida / Beach Hazards Statements in 2023
Beach Hazards Statement 8, NWS Melbourne, FL
NWS Melbourne, FL issued this beach hazards statement at Mar 19, 2023, 3:10 AM EDT for 5 counties in Florida. It was in force for 49 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2023, 3:10 AM EDT (07:10 UTC)
- Expired
- Mar 21, 2023, 4:00 AM EDT
- In force
- 49 hr
- Issued by
- NWS Melbourne, FL
Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 7.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
374 WHUS42 KMLB 190710 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 310 AM EDT Sun Mar 19 2023 FLZ141-154-159-164-347-447-647-747-200800- /O.NEW.KMLB.BH.S.0008.230319T0710Z-230320T0800Z/ Coastal Volusia-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Mainland Southern Brevard- Southern Brevard Barrier Islands- 310 AM EDT Sun Mar 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... * WHAT...Breezy northerly winds around 15 to 20 mph behind a cold front will produce a strong southward flowing longshore current in the surf zone today into tonight. A Moderate Risk of rip currents will also exist at area beaches. * WHERE...Beaches of Volusia, Brevard, Indian River, Saint Lucie and Martin counties. * WHEN...Through late tonight. * IMPACTS...Longshore currents can knock swimmers off their feet or into deeper water, making them more susceptible to dangerous rip currents. The longshore current will also increase the risk of rip currents near piers and jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
230 WHUS42 KMLB 200659 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 259 AM EDT Mon Mar 20 2023 FLZ141-154-159-164-347-447-647-747-210800- /O.EXT.KMLB.BH.S.0008.000000T0000Z-230321T0800Z/ Coastal Volusia-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Mainland Southern Brevard- Southern Brevard Barrier Islands- 259 AM EDT Mon Mar 20 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT... * WHAT...Breezy northerly winds around 15 to 20 mph will continue to produce a strong southward flowing longshore current in the surf zone today into tonight. A Moderate Risk of rip currents will also exist at area beaches. * WHERE...Beaches of Volusia, Brevard, Indian River, Saint Lucie and Martin counties. * WHEN...Through late tonight. * IMPACTS...Longshore currents can knock swimmers off their feet or into deeper water, making them more susceptible to dangerous rip currents. The longshore current will also increase the risk of rip currents near piers and jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
919 WHUS42 KMLB 210735 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 335 AM EDT Tue Mar 21 2023 FLZ141-154-159-164-347-447-647-747-220800- /O.EXP.KMLB.BH.S.0008.000000T0000Z-230321T0800Z/ /O.NEW.KMLB.RP.S.0007.230321T0800Z-230322T0800Z/ Coastal Volusia-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Mainland Southern Brevard- Southern Brevard Barrier Islands- 335 AM EDT Tue Mar 21 2023 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... * WHAT...Dangerous rip currents and rough surf expected. * WHERE...Beaches of Volusia, Brevard, Indian River, Saint Lucie and Martin counties. * WHEN...Through late tonight. * IMPACTS...Rough surf will make swimming conditions hazardous. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Mar 18, 10:55 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Mar 18, 10:55 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1055 PM EDT Sat Mar 18 2023
...New UPDATE, MARINE, AVIATION...
.UPDATE...
Issued at 1046 PM EDT Sat Mar 18 2023
Surface analysis shows the cold front is currently located near
Sebastian, extending to near Port Charlotte along the west coast of
Florida as of 10 PM. This front is continuing to push southeast
towards Lake Okeechobee and the Treasure Coast. Showers out ahead of
the front have been scarce. Isolated to scattered showers started
across the far northern portions of the CWA late this afternoon and
shifted southward through the evening, with most of the activity
having moved offshore over the Atlantic by 8PM. Thus, have trimmed
down rain chances through the overnight hours. A few brief showers
could redevelop along and behind the front through sunrise, with the
greatest potential (PoP30 percent)for showers occurring across Cape
Canaveral to Orlando southward around midnight. While lightning
activity has been suppressed this afternoon and evening, a fairly
strong shower with an embedded lightning storm did form in central
Brevard and moved eastward towards Melbourne this evening before
moving offshore. Thus, have taken out any mention of lightning for
the overnight hours.
Temperatures this afternoon were warm, with highs reaching in the
low to mid 80s, with a couple sites reaching upper 80s. The east
coast sea breeze formed late this afternoon along the Volusia coast
and is propagating southwestward this evening along the coast.
Behind the sea breeze, winds have shifted northeast and gusting near
20 mph on occasion with temperatures cooling quickly. Otherwise,
temperatures are expected to drop 10 to 15 degrees behind the cold
front, with overnight lows ranging from mid 40s across northern
Lake/Volusia to low 60s across coastal Martin county. Forecast
remains on track with only minor adjustments to the overnight
temperatures and trimming rain/lightning storm chances tonight.
&&
.MARINE...
Issued at 1046 PM EDT Sat Mar 18 2023
Poor boating conditions this evening with poor to hazardous boating
conditions expected overnight. Current buoy 41009 observations show
seas are 2 ft with N winds around 18 KT. Southerly winds tonight
ahead of the cold front will quickly veer northerly behind the
front with wind speeds 15-20 KT increasing to around 20 KT before
daybreak. Scattered showers with an isolated lightning strike or two
ongoing across the Atlantic waters, mainly from Cape Canaveral
southward. These showers and isolated lightning storm are quickly
moving east/southeast. Isolated to scattered showers are expected to
continue overnight, mainly from Brevard waters southward. Seas 2-4ft
this evening will build to 4-6ft overnight. Small craft should
exercise caution in all the waters this evening and overnight. A
Small Craft Advisory is in effect across the Volusia waters starting
at 4 AM and will expand first across the Brevard waters at 8 AM and
then across the Volusia waters by 2 PM Sunday afternoon.
&&
.AVIATION...
(00Z TAFS)
Issued at 1046 PM EDT Sat Mar 18 2023
Winds shifting NE from DAB-MLB this evening as the east coast sea
breeze pushed through. Otherwise, winds shifting NW behind the
cold front, which is currently just south of TIX as of 10 PM and
is slowly moving southward. MVFR/IFR CIGs behind the cold front
expected until around 09Z, with CIGs as low as BKN/OVC008-010,
then becoming VFR. However, guidance is hinting at MVFR CIGs
through late afternoon Sunday from VRB-SUA. Showers return Sunday
afternoon. Included VCSH starting at 17Z for all terminals except
KLEE.
&&
.FIRE WEATHER...
Issued at 254 PM EDT Sat Mar 18 2023
Sunday-Monday...Drier air northwest of I-4 may produce Min RH values
as low as the 40s across Lake and NW Volusia County on both Sunday
and Monday afternoons. Otherwise, greater moisture and higher rain
chances southeast of I-4 will keep min RH values well above critical
values. Northerly winds will remain elevated across the area both
days, with speeds around 10-15 knots.
&&
.PREVIOUS DISCUSSION...
Issued at 254 PM EDT Sat Mar 18 2023
Sunday Night-Tuesday... A passing mid- level trough shifts the
stalled frontal boundary further south, as surface high pressure
extending from the GOMEX, across the SEUS and off the Mid Atlantic
Seaboard, builds in from the northwest. Surface low pressure
development along the frontal boundary near to NE of the NW
Bahamas from disturbed flow in the base of the trough is still
indicated by the ECMWF, and is starting to appear again in the
GFS, though elongated and poorly defined. Depending on how much
the low develops (if at all), timing, and position, could see
winds a little higher than currently forecast late Sunday into
early Monday, especially over the waters and along the coast.
Elevated northerly flow at the surface and strong SW flow aloft
will lead to overrunning moisture and isentropic lift north of the
front, with isolated to scattered showers (30-50%) north of the
Cape and scattered showers (50-70%) to the south. Additionally,
scattered showers developing over the coastal waters may push
onshore or brush along the coastal sections from the Cape
southward as they move S/SW.
The front will continue to shift southward into early next week,
with high pressure to the N W leading to a developing onshore flow
through Tuesday. Sufficient moisture will remain in place for
isolated to scattered onshore moving showers to continue brushing
the coast Monday, and pushing more directly onshore into Tuesday.
Greatest rain chances will remain focused toward the coast, up to 30-
50 percent on Monday (mainly from the Cape south), and 20-30 percent
on Tuesday.
Temperatures will be below normal into Monday, with the coolest
temperatures Sunday night. Cloud cover, elevated northerly winds and
periods of rain will see max temps only get into the low 60s across
Volusia County and much of the interior, with mid to upper 60s
across coastal locations south of the Cape. Lows that night will
then fall to the mid 40s NW of I-4 and upper 40s into the 50s
farther south. Highs on Mon will be in the 60s to low 70s, with min
temps that night in the 50s. Temperatures then continue to warm,
with highs closer to normal, in the 70s on Tuesday.
Wednesday-Saturday...High pressure over the west Atlantic will
extend westward across FL into mid-late week, as ridge aloft
advances eastward and eventually across the area into late week.
This will lead to drier conditions and a continued warming trend
through the period, with temps becoming very warm by late week
into the weekend. Highs will reach the upper 70s to low 80s
Wednesday, then rise to the low to mid 80s (around 80 near the
coast) Thursday. Temperatures continue to rise on Friday and
Saturday, as afternoon highs reach the upper 80s to around 90
degrees, especially across the interior. Lows will gradually rise
back into the 60s during this period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 49 61 49 64 / 30 30 40 20
MCO 52 60 49 67 / 30 30 50 20
MLB 56 67 54 70 / 30 50 60 30
VRB 59 69 55 71 / 20 50 70 40
LEE 50 63 46 68 / 30 20 30 10
SFB 50 61 48 67 / 30 30 40 20
ORL 52 62 50 68 / 30 30 50 20
FPR 61 69 57 70 / 20 50 70 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 4 AM to 10 PM EDT Sunday for AMZ550.
Small Craft Advisory from 8 AM to 10 PM EDT Sunday for AMZ552.
Small Craft Advisory from 2 PM Sunday to 4 AM EDT Monday for
AMZ555-575.
Small Craft Advisory from 4 AM Sunday to 4 AM EDT Monday for
AMZ570.
Small Craft Advisory from 8 AM Sunday to 4 AM EDT Monday for
AMZ572.
&&
Watson/CristaldiHazardous weather outlook, Mar 18, 8:20 PM EDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 820 PM EDT Sat Mar 18 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-191200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 820 PM EDT Sat Mar 18 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .RIP CURRENT IMPACT... A Moderate risk of life threatening rip currents exists at east central Florida beaches tonight. .WIND AND SEA IMPACT... Small craft should exercise caution this evening. Poor to hazardous boating conditions will continue overnight and into Sunday. A Small Craft Advisory is in effect, first starting across the near and offshore waters of Volusia tonight for northerly winds around 20 knots and seas building to 4 to 6 feet behind the cold front, before spreading across all the waters on Sunday. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Poor to hazardous boating conditions will persist across the coastal waters from late weekend through at least mid-week. A fresh northerly breeze will build seas over the Gulf Stream waters through Sunday and Monday, and then northeast swells will continue to build seas across the entire coastal waters into Tuesday. At least a Moderate risk for dangerous rip currents will continue at all central Florida Atlantic beaches into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Leahy/Watson
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:05 PM EDT | Small Craft Advisory | MLB | 25 hr |
Nearby
Beach Hazards Statements in Florida, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.